Illinois Journal of Mathematics

HT90 and “simplest” number fields

Kurt Foster

Full-text: Open access

Abstract

A standard formula (1.1) leads to a proof of HT90, but requires proving the existence of $\theta$ such that $\alpha\ne0$, so that $\beta=\alpha/\sigma(\alpha)$.

We instead impose the condition (M), that taking $\theta=1$ makes $\alpha=0$. Taking $n=3$, we recover Shanks’s simplest cubic fields. The “simplest” number fields of degrees $3$ to $6$, Washington’s cyclic quartic fields, and a certain family of totally real cyclic extensions of $\mathbb{Q} (\cos(\pi/4m))$ all have defining polynomials whose zeroes satisfy (M).

Further investigation of (M) for $n=4$ leads to an elementary algebraic construction of a $2$-parameter family of octic polynomials with “generic” Galois group ${}_{8}T_{11}$. Imposing an additional algebraic condition on these octics produces a new family of cyclic quartic extensions. This family includes the “simplest” quartic fields and Washington’s cyclic quartic fields as special cases.

We obtain more detailed results on our octics when the parameters are algebraic integers in a number field. In particular, we identify certain sets of special units, including exceptional sequences of $3$ units, and give some of their properties.

Article information

Source
Illinois J. Math., Volume 55, Number 4 (2011), 1621-1655.

Dates
First available in Project Euclid: 12 July 2013

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1373636699

Digital Object Identifier
doi:10.1215/ijm/1373636699

Mathematical Reviews number (MathSciNet)
MR3082884

Zentralblatt MATH identifier
1300.12004

Subjects
Primary: 12E10: Special polynomials 12F12: Inverse Galois theory
Secondary: 12F05: Algebraic extensions 11R09: Polynomials (irreducibility, etc.) 20B25: Finite automorphism groups of algebraic, geometric, or combinatorial structures [See also 05Bxx, 12F10, 20G40, 20H30, 51-XX] 11R11: Quadratic extensions 11R20: Other abelian and metabelian extensions 11R27: Units and factorization 11B39: Fibonacci and Lucas numbers and polynomials and generalizations 11D57: Multiplicative and norm form equations

Citation

Foster, Kurt. HT90 and “simplest” number fields. Illinois J. Math. 55 (2011), no. 4, 1621--1655. doi:10.1215/ijm/1373636699. https://projecteuclid.org/euclid.ijm/1373636699


Export citation

References

  • D. A. Buell and V. Ennola, On a parameterized family of quadratic and cubic fields, J. Number Theory 54 (1995), 134–148.
  • R. J. Chapman, Automorphism polynomials in cyclic cubic extensions, J. Number Theory 61 (1996), 283–291.
  • H. Cohen, A course in computational algebraic number theory, Springer-Verlag, Berlin, 1993.
  • H. Cohen, F. Diaz y Diaz and M. Olivier, Tables of octic fields with a quartic subfield, Math. Comp. 68 (1999), 1701–1716.
  • H. Cohn, A device for generating fields of even class number, Proc. Amer. Math. Soc. 7 (1956), 595–598.
  • H. Cohn, Advanced number theory, Dover, New York 1980. Originally published in 1962 as A second course in number theory by John Wiley and Sons.
  • H. Darmon, Note on a polynomial of Emma Lehmer, Math. Comp. 56 (1991), 795–800.
  • M. N. Gras, Special units in real cyclic sextic fields, Math. Comp. 48 (1977), 179–182.
  • M. N. Gras, Table numérique du nombre de classes et des unités des extensions cycliques reeles de degré 4 de Q, Publ Math. Fac. Sci. Bensacon 2 (1977/8), 1–26, 1–53.
  • M. Hall, Jr., The theory of groups, Macmillan, New York, 1959.
  • G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, Oxford University Press, New York, 1979.
  • H. Hasse, Arithmetische Bestimmung von Grundeinheit und Klassenzahl in zyklischen kubischen und biquadratischen Zahlkörpern, Abh. Deutsch. Akad. Wiss. Berlin. Math.-Nat. Kl. 1948 (1948), no. 2, 95 pp. (1950). Republished in Mathematische Abhandlungen, Walter de Gruyter, Berlin, 1975, pp. 285–379.
  • H. Hasse, Über die Klassenzahl abelscher Zahlkörper, Akademie-Verlag, Berlin, 1952.
  • D. Holt, private communications.
  • L. K. Hua, Introduction to number theory, English ed., Springer-Verlag, Berlin, 1982.
  • S. Lang, Algebra, revised ed., Addison-Wesley, Reading, MA, 1971.
  • A. J. Lazarus, On the class number and unit index of simplest quartic fields, Nagoya Math J. 121 (1991), 1–13.
  • O. Lecacheux, Unités d'une famille de corps cycliques réels de degré 6 liès à la courbe modulaire $X_{1}(13)$, J. Number Theory 31 (1989), 54–63.
  • E. Lehmer, Connection between Gaussian periods and cyclic units, Math. Comp. 50 (1988), 535–541.
  • H. W. Lenstra, Jr., Euclidean number fields of large degree, Invent. Math. 38 (1977), 237–254.
  • G. Lettl, A. Pethő and P. Voutier, Simple families of Thue inequalities, Trans. Amer. Math. Soc. 351 (1999), 1871–1894.
  • G. Lettl, A. Pethő and P. Voutier, On the arithmetic of simplest sextic fields and related Thue equations, Number theory (K. Győry, A. Pethő and V. T. Sós, eds.), Walter de Gruyter, Berlin, 1998, pp. 331–348.
  • A. Leutbecher, Euclidean fields having a large Lenstra constant, Ann. Inst. Fourier Grenoble 35 (1985), 83–106.
  • A. Leutbecher and J. Martinet, Lenstra's constant and Euclidean number fields, Astérisque 94 (1982), 87–131.
  • A. Leutbecher and G. Niklasch, On cliques of exceptional units and Lenstra's construction of Euclidean fields, Number theory, Proc. Jour. Arith., Ulm, 1987 (H. P. Schlickewei and E. Wirsing, eds.), Lecture Notes in Mathematics, vol. 1380, Springer-Verlag, New York, 1989, pp. 150–178.
  • S. R. Louboutin, Efficient computation of root numbers and class numbers of parametrized families of real abelian number fields, Math. Comp. 76 (2007), 455–473.
  • J. Mináč and T. L. Smith, A characterization of C-fields via Galois groups, J. Algebra 137 (1991), 1–11.
  • P. Morton, Characterizing cyclic cubic extensions by automorphism polynomials, J. Number Theory 49 (1994), 183–208.
  • P. Morton, Arithmetic properties of periodic points of quadratic maps, II, Acta Arithmetica 87 (1998).
  • T. Nagell, Sur un type particulier d'unités algébriques, Arkiv f. Matem. 8 (1969), no. 18, 163–164.
  • Y. Rikuna, On simple families of cyclic polynomials, Proc. Amer. Math. Soc. 130 (2002), no. 8, 2215–2218.
  • R. Schoof and L. C. Washington, Quintic polynomials and real cyclotomic fields with large class numbers, Math. Comp. 50 (1988), no. 182, 543–556.
  • D. Shanks, The simplest cubic fields, Math. Comp. 28 (1974), 1137–1152.
  • Y. Y. Shen, Unit groups and class numbers of real cyclic octic fields, Trans. Amer. Math. Soc. 326 (1991), 179–209.
  • J. H. Silverman, An inequality relating the regulator and the discriminant of a number field, J. Number Theory 19 (1984), 437–442.
  • B. K. Spearman and K. S. Williams, Normal integral bases for Emma Lehmer's parametric family of cyclic quintics, J. Théor. Nombres Bordeaux 16 (2004), 215–220.
  • E. Thomas, Fundamental units for orders in certain cubic number fields, J. Reine Angew. Math. 310 (1979), 33–55.
  • K. Uchida, Class numbers of cubic cyclic fields, J. Math. Soc. Japan 26 (1974), no. 3, 447-453.
  • L. C. Washington, Introduction to cyclotomic fields, Graduate Texts in Math., vol. 83, Springer-Verlag, New York, 1982.
  • L. C. Washington, Class numbers of the simplest cubic fields, Math. Comp. 48 (1987), no. 177, 371–384.
  • L. C. Washington, A family of cyclic quartic fields arising from modular curves, Math. Comp. 57 (1991), 763–775.